Gynaecomastia linked to the intake of a herbal supplement fortified with diethylstilbestrol

A.W.F.T. Toorians, T.F.H. Bovee, J. De Rooy, L.A.A.M. Stolker, L.A.P. Hoogenboom

    Research output: Contribution to journalArticleAcademicpeer-review

    21 Citations (Scopus)

    Abstract

    This study reports the findings of a supplement marketed on the Internet for prostate problems. The supplement was orally taken by a 60-year-old man with divergent hormonal levels and who was surgically treated for gynaecomastia: development of abnormally large mammary glands in males. The supplement showed a strong effect in a yeast oestrogen bioassay, expressing a yeast-enhanced green fluorescent protein (yEGFP) upon exposure to oestrogens. Using both nuclear magnetic resonance (NMR) and a gradient liquid chromatographic time-of-flight mass spectrometric (LC/TOF-MS) method, the response was shown to be caused by very high levels of diethylstilbestrol, known for causing gynaecomastia. The gynaecomastia was most probably caused by this orally taken 'natural' herbal supplement, as the patient's hormonal levels also returned to normal again when stopping the use of it. This case demonstrates that physicians need to be aware of the use of supplements with illegal components that may be responsible for unwanted side-effects.
    Original languageEnglish
    Pages (from-to)917-925
    JournalFood Additives & Contaminants. Pt. A, Chemistry, Analysis, Control, Exposure & Risk Assessment
    Volume27
    Issue number7
    DOIs
    Publication statusPublished - 2010

    Keywords

    • benign prostatic hyperplasia
    • breast-cancer
    • phase-ii
    • pc-spes
    • trial
    • multicenter
    • bioassay
    • receptor
    • beta
    • bph

    Fingerprint Dive into the research topics of 'Gynaecomastia linked to the intake of a herbal supplement fortified with diethylstilbestrol'. Together they form a unique fingerprint.

  • Cite this